Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Sep 20, 2014, 10:51 PM PDT for Siskiyou County, California. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2014, 10:51 PM PDT (05:51 UTC)
- Expired
- Sep 21, 2014, 12:04 PM PDT
- In force
- 13 hr
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 100 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3823 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105
WGUS56 KMFR 210551
FFWMFR
CAC093-211145-
/O.NEW.KMFR.FF.W.0001.140921T0551Z-140921T1145Z/
/00000.U.GO.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1051 PM PDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* FLASH FLOOD WARNING FOR GLACIER INDUCED FLOODING IN...
SOUTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 445 AM PDT SUNDAY
* AT 1038 PM PDT...A GLACIER ON MT SHASTA HAS BROKEN...RELEASING
LARGE QUANTITIES OF MUD...ROCKS AND WATER. THIS IS CAUSING
FLASH FLOODING IN MUD CREEK AND PILGRIM CREEK.
* LAW ENFORCEMENT REPORTS THAT FLOODING IS OCCURRING AT THE
FOLLOWING ROADS: FOREST SERVICE ROAD 31 KNOWN AS WINDING WAY AND
FOREST SERVICE ROAD 13 KNOWN AS PILGRIM CREEK ROAD. BOTH ROADS
ARE CLOSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOOD WATERS ARE MOVING DOWN MUD CREEK AND PILGRIM CREEK FROM MID
WAY UP MOUNT SHASTA TO JUST NORTH OF HIGHWAY 89 WHERE WATERS ARE
CURRENTLY DAMMED. WATER CONTINUES TO ACCUMULATE UPSTREAM BEHIND THE
DEBRIS FLOW AND MAY BREAK FREE AND FLOW DOWNSTREAM AT ANY TIME.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 4137 12208 4132 12203 4126 12204 4126 12207
4131 12208 4135 12211
$$
WRIGHT3 follow-up statements
930
WGUS56 KMFR 211144
FFWMFR
CAC093-211745-
/O.EXT.KMFR.FF.W.0001.000000T0000Z-140921T1745Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
444 AM PDT SUN SEP 21 2014
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS EXTENDED THE
* FLASH FLOOD WARNING FOR GLACIER INDUCED FLOODING IN...
SOUTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 1045 AM PDT SUNDAY
* AT 443 AM PDT...A GLACIER ON MT SHASTA HAS BROKEN...RELEASING
LARGE QUANTITIES OF MUD...ROCKS AND WATER. THIS IS CAUSING
FLASH FLOODING IN MUD CREEK AND PILGRIM CREEK.
* LAW ENFORCEMENT REPORTS THAT FLOODING IS OCCURRING AT THE
FOLLOWING ROADS: FOREST SERVICE ROAD 31 KNOWN AS WINDING WAY AND
FOREST SERVICE ROAD 13 KNOWN AS PILGRIM CREEK ROAD. BOTH ROADS
ARE CLOSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOOD WATERS ARE MOVING DOWN MUD CREEK AND PILGRIM CREEK FROM MID
WAY UP MOUNT SHASTA TO JUST NORTH OF HIGHWAY 89 WHERE WATERS ARE
CURRENTLY DAMMED. WATER CONTINUES TO ACCUMULATE UPSTREAM BEHIND THE
DEBRIS FLOW AND MAY BREAK FREE AND FLOW DOWNSTREAM AT ANY TIME.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 4137 12208 4132 12203 4126 12204 4126 12207
4131 12208 4135 12211
$$
DW582
WGUS56 KMFR 211739
FFWMFR
CAC093-212345-
/O.EXT.KMFR.FF.W.0001.000000T0000Z-140921T2345Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1039 AM PDT SUN SEP 21 2014
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS EXTENDED THE
* FLASH FLOOD WARNING FOR GLACIER INDUCED FLOODING IN...
SOUTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 445 PM PDT SUNDAY
* AT 1035 AM PDT...A GLACIER OUTBURST ON MT SHASTA HAS RELEASED
LARGE QUANTITIES OF MUD...ROCKS AND WATER. THIS IS CAUSING FLASH
FLOODING ON MUD CREEK AND PILGRIM CREEKS.
* FOREST SERVICE REPORTS THAT FLOOD WATERS HAVE EASED THIS MORNING
BUT ARE STILL AT LEAST 10 TIMES NORMAL FLOW. THE FOLLOWING
ROADS...FOREST SERVICE ROAD 31 KNOWN AS WINDING WAY AND FOREST
SERVICE ROAD 13 KNOWN AS PILGRIM CREEK ROAD...REMAIN CLOSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOOD WATERS ARE MOVING DOWN MUD CREEK AND PILGRIM CREEK FROM MID
WAY UP MOUNT SHASTA TO JUST NORTH OF HIGHWAY 89. THIS DRAINAGE FLOWS
PAST HIGHWAY 89 APPROXIMATELY 4 TO 5 MILES EAST OF MCCLOUD...WHERE A
FLOOD THREAT STILL EXISTS. ACCUMULATED WATER AND DEBRIS MAY BREAK
FREE AND FLOW DOWNSTREAM AT ANY TIME.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 4137 12208 4132 12203 4126 12204 4126 12207
4131 12208 4135 12211
$$
MAS777
WGUS76 KMFR 211904
FFSMFR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1204 PM PDT SUN SEP 21 2014
CAC093-211908-
/O.CAN.KMFR.FF.W.0001.000000T0000Z-140921T2345Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SISKIYOU CA-
1204 PM PDT SUN SEP 21 2014
...THE FLASH FLOOD WARNING FOR GLACIER INDUCED FLOODING HAS BEEN
CANCELLED FOR SOUTH CENTRAL SISKIYOU COUNTY...
THE OUTFLOW FROM GLACIER HAS DECREASED CONSIDERABLY WITH OUTFLOW
CONTINUING TO DIMINISH.
LAT...LON 4137 12208 4132 12203 4126 12204 4126 12207
4131 12208 4135 12211
$$
SVENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 8:00 PM PDT, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 20, 8:00 PM PDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 800 PM PDT SAT SEP 20 2014 .DISCUSSION...21/00Z NAM IN. LOTS OF LOW CLOUDS AND FOG ALONG THE COAST AND OVER THE COASTAL WATERS THIS EVENING. SOME HIGH LEVEL CONVECTIVE DEBRIS HAS MOVED INTO MODOC COUNTY...EASTERN SISKIYOU COUNTY...AND SOUTHERN LAKE COUNTY. A WEAK REX BLOCK ALONG THE WEST COAST IS NOW BREAKING DOWN AS THE RIDGE MOVES EAST AND THE CUTOFF LOW BEGINS TO LIFT OUT DUE TO A STRONG LONG WAVE TROUGH APPROACHING FROM THE WEST. FOG AND MARINE STRATUS HAS RETURNED TO THE COAST FROM JUST NORTH OF NEWPORT SOUTH INTO CENTRAL CALIFORNIA. THE CUTOFF LOW WILL BE NEAR THE IDAHO/OREGON/NEVADA TRIPLE POINT SUNDAY AFTERNOON AND A SHORT WAVE ROTATING AROUND IT WILL INDUCE SOME INSTABILITY OVER THE EAST SIDE...SO A SLIGHT CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR THAT AREA...WITH THE EXCEPTION OF NORTHERN KLAMATH AND NORTHERN LAKE COUNTIES. THIS LINES UP WELL WITH THE CURRENTLY FORECASTED LIFTED INDICES IN THE NAM/GFS MODELS. SUNDAY WILL ALSO BE AROUND 5 DEGREES COOLER THAN SATURDAY OVER THE INLAND AREAS...EXCEPT FOR THE UMPQUA BASIN WHICH WILL COOL OFF AROUND 10 DEGREES. THE LONG WAVE TROUGH WILL CONTINUE TO APPROACH THE COAST MONDAY INTO TUESDAY. SEVERAL SHORT WAVES WILL RIDE IN ON SOUTHWEST FLOW ALOFT. ONE OF THEM WILL INDUCE SOME INSTABILITY OVER THE CASCADES AROUND CRATER LAKE MONDAY AFTERNOON AND EVENING...BUT ANY THUNDERSTORMS WILL BE ISOLATED AND THE ASSOCIATED PRECIPITATION WILL BE LIGHT. THERE WILL ALSO BE A CHANCE OF SOME LIGHT RAIN ALONG THE COAST MONDAY NIGHT WHEN A WEAK FRONT MOVES ONSHORE. TUESDAY WILL BE WINDY EAST OF THE CASCADES AS GRADIENTS TIGHTEN. THE PATTERN CHANGE WILL BEGIN IN EARNEST TUESDAY NIGHT INTO WEDNESDAY...WHEN A STRONG SHORT WAVE AHEAD OF THE LONG WAVE TROUGH WILL PUSH A WET FRONT ONSHORE. EXTENDED DISCUSSION FROM THE SATURDAY AFTERNOON AFD...TUESDAY NIGHT THROUGH SATURDAY. THERE IS A SLIGHT TIMING DIFFERENCE BETWEEN THE GFS AND EURO MODELS WITH THE ASSOCIATED COLD FRONT. THE EURO BRINGS THE FRONT TO THE COAST AROUND MIDNIGHT TUESDAY NIGHT WHILE THE GFS MAKES LANDFALL AT SUNRISE WEDNESDAY. CURRENT FORECAST TIMING LEANS TO THE EURO SOLUTION. THE ENSEMBLE MEMBERS FROM BOTH THE EURO AND GFS FOR WEDNESDAY HAVE A SMALL SPREAD WHICH MEANS THAT BOTH ARE RATHER CONFIDENT IN THEIR SOLUTIONS...SO I HAVE NO COMPELLING REASON MAKE A CHANGE AT THIS TIME. AFTER THE FRONT PASSES OVER...A LARGE POOL OF COOL UNSTABLE AIR WILL COVER THE AREA. HIGH TEMPERATURES WILL DROP FROM 15 DEGREES ABOVE NORMAL TODAY TO 15 DEGREES BELOW NORMAL BY THURSDAY. WIDESPREAD FROST/FREEZE CAN BE EXPECTED EAST OF THE CASCADES. JBL && .AVIATION...BASED ON THE 21/00Z TAF CYCLE...A SOUTHERLY SURGE OF IFR CIGS/VSBYS HAS MOVED UP THE COAST AS FAR NORTH AS NEWPORT. THE LOW CONDITIONS WILL SPREAD INTO THE COASTAL VALLEYS INCLUDING THE NORTHWEST PORTION OF THE UMPQUA VALLEY AND PERSIST INTO SUNDAY MORNING. CONDITIONS WILL IMPROVE AFTER 16Z SUNDAY, HOWEVER, IFR WILL PERSIST IN AREAS AT THE IMMEDIATE COAST INTO SUNDAY AFTERNOON. INLAND...VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY...EXCEPT FOR LOCAL MVFR VSBYS IN SMOKE NEAR WILDFIRES IN JOSEPHINE COUNTY AND THE WESTERN PORTION OF SISKIYOU COUNTY. -BPN/SVEN && .MARINE...UPDATED 300 PM PDT SAT 20 SEP 2014...NORTHERLY WINDS WILL BECOME SOUTHERLY FROM SOUTH TO NORTH THROUGH THIS EVENING, AS THE THERMAL TROUGH WEAKENS AND HIGH PRESSURE BUILDS INTO THE AREA. WIND WAVES HAVE DIMINISHED TODAY, BUT MODERATE NORTHWEST SWELL HAS KEPT SEAS AT JUST BELOW 10 FEET. WINDS AND SEAS WILL DIMINISH TONIGHT THROUGH MONDAY NIGHT, AND BEGINNING TUESDAY, A SERIES OF FRONTS WILL BEGIN TO IMPACT THE AREA WITH INCREASED WINDS AND STEEP TO VERY STEEP HEAVY SEAS TROUGH THE REST OF THE WEEK. -BPN && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS...NONE. 15/15/15
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:35 PM PDT | Flash Flood Watch | MFR | Siskiyou | 13 hr |
| Sep 21, 3:12 PM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 20 hr |
| Sep 21, 4:06 PM PDT | Flash Flood Watch | MFR | Siskiyou | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.